Idaho, 2010Avalanche in Idaho, January 22, 2010
January 22, 2010 · NWS PIH · 1 event in 1 county or zone
An avalanche near the bottom of Fire Trail on Seattle Ridge on Bald Mountain killed a back country skier. The avalanche occurred at approximately 2:30 pm on January 22nd.
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An avalanche near the bottom of Fire Trail on Seattle Ridge on Bald Mountain killed a back country skier. The avalanche occurred at approximately 2:30 pm on January 22nd. The man was pronounced dead at 3:31 pm at the Wood River Medical Center due to suffocation.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jan 22, 8:57 AM MST, 5 hours 23 minutes earlier.
Area forecast discussion, Jan 22, 8:57 AM MST, 5 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
857 AM MST FRI JAN 22 2010
.UPDATE...REPORTED RATES OF SNOW ACCUMULATION IN THE SUN VALLEY
AREA INDICATE THREE AND A HALF INCHES IN THREE HOURS. THEREFORE
SNOW TOTALS THROUGH SATURDAY MORNING COULD AVERAGE ABOUT 10
INCHES. THEREFORE ZONE 31...SAWTOOTH MOUNTAINS WAS INCREASED TO A
WINTER STORM WARNING FOR HEAVY SNOW AND BLOWING SNOW. RS
&&
.PREV DISCUSSION... /ISSUED 806 AM MST FRI JAN 22 2010/
UPDATE...MORNING SPOTTER REPORTS ON HIGHWAY 28 BETWEEN IDAHO
FALLS AND GILMORE REPORTED THREE OR MORE INCHES OF
SNOW...PARTICULARLY CLOSE TO GILMORE SUMMIT. SNOW AMOUNTS WERE
ADJUSTED UPWARDS ANOTHER INCH OR SO TOWARDS THAT AREA.
ALSO...SOUTH WINDS IN THE POCATELLO ARE GUSTING TO AROUND 35 MPH
AND THOSE WERE ADJUSTED. ANALYSIS SHOWS A SURFACE LOW PRESSURE
CENTER NEAR JACK POT NEVADA THAT IS EXPECTED TO MOVE NORTH TO
NORTHEAST TODAY AND SURFACE WINDS SHOULD SHIFT TO SOUTH SOUTHWEST
THIS AFTERNOON. RS
PREV DISCUSSION... /ISSUED 333 AM MST FRI JAN 22 2010/
SHORT TERM...TODAY THROUGH SUN NIGHT. SNOW HAS STARTED IN EASTERN IDAHO
ALREADY AND SHOULD CONTINUE SLOW BUT STEADY FOR THE NEXT 24 HOURS
OVER THE ENTIRE FORECAST AREA...AND CONTINUE IN THE EAST AND SOUTH
FOR AN ADDITIONAL 12 HOURS AFTER THAT ONCE NORTHWEST FLOW KICKS
IN. HAVE EXTENDED THE TIME FOR THE SOUTHERN AND EASTERN
ZONES...AND INCLUDED THE EASTERN MAGIC VALLEY AND SNAKE RIVER
PLAIN IN THE WINTER WEATHER ADVISORY. NORTHERLY FLOW BEHIND THE
CURRENT STORM WILL BRING COLDER TEMPERATURES AND KEEP
PRECIPITATION DEVELOPING OVER HIGHER ELEVATIONS IN UPSLOPE-FAVORED
ASPECTS. DRIER TRAJECTORY MEANS THAT POP DECREASE CONSIDERABLY
FROM THE NEAR CATEGORICAL OF TODAY AND THIS EVENING. WINDY
CONDITIONS IN THE AREAS SOUTH OF THE SNAKE RIVER WILL ADD BLOWING
AND DRIFTING SNOW TO THE HAZARD LIST. EXPECT EVEN STRONGER WIND ON
SATURDAY...MAINLY IN THE VALLEY ZONES. TOWARDS END OF THIS
PERIOD...UPPER LEVEL RIDGING BEGINS TO MOVE IN AS THE LOW DIGS
SOUTHEASTWARD INTO THE GREAT PLAINS. WARM OVERNIGHT LOWS AS SKIES
STAY CLOUDY...WITH SINGLE DIGITS SHOWING UP SUN NIGHT AS SKIES
FINALLY START TO CLEAR SOME. MESSICK
LONG TERM...MONDAY THROUGH FRIDAY. BOTH GFS AND ECMWF KEEPING AN
UPPER RIDGE OVER THE NORTHERN ROCKIES MON AND TUE. A SPLIT FLOW
UPPER TROF MOVING INTO THE W COAST ON TUE WILL PUMP ENOUGH MOISTURE
INTO THE RIDGE TO ALLOW FOR SOME LIGHT SNOW MAINLY IN THE MTNS ON
MON...SPREADING ACROSS THE REST OF THE FCST AREA BY TUE. THE ECMWF
DEVELOPS A MUCH STRONGER SOUTHERN STREAM LOW BY WED MORNING...BUT
THE IMPACT ON ID IS NOT SIGNIFICANTLY DIFFERENT THAN THE WEAKER GFS
SOLUTION. PRECIP CHANCES DIMINISH BY WED EVE AS THE SPLIT FLOW TROF
MOVES OFF TO THE EAST AND CONTINUES TO WEAKEN. RIDGING RETURNS FOR
THU. THE GFS IS A LITTLE MORE PROGRESSIVE WITH THE RIDGE THAN THE
ECMWF...AND THERFORE IS MORE ADVANCED WITH PRECIP MOVING BACK IN.
WILL BE MORE CONSERVATIVE AND ONLY INTRODUCE LOW POPS INTO THE CEN
MTNS THU NIGHT AND FRI. HEDGES
AVIATION...SOUTHERLY FLOW IS BRINGING ANOTHER WAVE OF PRECIP INTO
ID THIS MORNING. THE PRECIP SHIELD MOVING INTO THE SOUTHERN
HIGHLANDS EARLY THIS MORNING WILL SPREAD NORTHWARD TO IMPACT ALL
AREAS BY LATE MORNING. PRECIP IN THE LOWER SNAKE RIVER PLAIN/EASTERN
MAGIC VALLEY MAY MIX WITH RAIN BY AFTERNOON...WHILE THE REST OF THE
AREA WILL REMAIN AS SNOW. MVFR CIGS/VIS CAN BE EXPECTED AT KPIH AND
KBYI...WHILE KIDA AND KSUN CAN EXPECT IFR CONDITIONS DUE TO THE
ADDITIONAL EFFECTS OF UPSLOPE FLOW. HEDGES
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 5 PM MST SATURDAY IDZ017-020-021.
WINTER WEATHER ADVISORY UNTIL 5 PM MST SATURDAY IDZ022>025.
WINTER WEATHER ADVISORY UNTIL 5 AM MST SATURDAY IDZ018-019.
WINTER STORM WARNING UNTIL 5 AM MST SATURDAY IDZ031.
&&
Hazardous weather outlook, Jan 22, 9:09 AM MST, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
909 AM MST FRI JAN 22 2010
IDZ017>025-031-032-231330-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
909 AM MST FRI JAN 22 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.
.DAY ONE...TODAY AND TONIGHT
WINTER WEATHER ADVISORIES ARE IN EFFECT FOR NEARLY ALL OF CENTRAL
AND EASTERN IDAHO. SEE THE LATEST URGENT WINTER WEATHER MESSAGES
FOR FURTHER DETAILS. HEAVY SNOW ACCUMULATION IS LIKELY IN THE SAWTOOTH
MOUNTAINS AND THAT AREA WAS UPGRADED TO A WINTER STORM WARNING.
PLEASE REFER TO BOIWSWPIH FOR DETAILS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
WINTER WEATHER ADVISORIES WILL CONTINUE FOR MANY LOCATIONS INTO
SATURDAY AFTERNOON. CHECK THE LATEST URGENT WINTER WEATHER MESSAGE
FOR FURTHER DETAILS. LIGHT SNOW WILL CONTINUE IN SOUTHEAST IDAHO
INTO SUNDAY. A CHANCE OF SNOW RETURNS AS EARLY AS TUESDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.
In the hours before
Local storm report, Jan 22, 9:08 AM MST, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
908 AM MST FRI JAN 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 11 NE SPENCER 44.49N 112.03W
01/22/2010 E3.6 INCH CLARK ID MESONET
SNOTEL SITE - CRAB CREEK - ELEVATION 6686 FEET - 13 HOUR
SNOW TOTAL
0700 AM SNOW 18 SE BURLEY 42.35N 113.54W
01/22/2010 E3.8 INCH CASSIA ID MESONET
SNOTEL SITE - HOWELL CANYON - ELEVATION 7982 FEET - 13
HOUR SNOW TOTAL
0700 AM SNOW 12 NNW KETCHUM 43.85N 114.47W
01/22/2010 E3.1 INCH BLAINE ID MESONET
SNOTEL SITE - CHOCOLATE GULCH - ELEVATION 6440 FEET - 13
HOUR SNOW TOTAL
0700 AM SNOW 30 SW BURLEY 42.23N 114.20W
01/22/2010 E5.2 INCH CASSIA ID MESONET
SNOTEL SITE - BOSTETTER R.S. - ELEVATION 7503 FEET - 13
HOUR SNOW TOTAL
0700 AM SNOW 33 WNW ARCO 43.82N 113.91W
01/22/2010 E5.9 INCH CUSTER ID MESONET
SNOTEL SITE - BEAR CANYON - ELEVATION 7903 FEET - 13 HOUR
SNOW TOTAL
0800 AM SNOW 1 NW HAILEY 43.52N 114.31W
01/22/2010 M4.5 INCH BLAINE ID TRAINED SPOTTER
ADDITIONAL INCH AND A HALF OVER THE PAST HOUR
0808 AM SNOW 4 NNE HOLBROOK 42.22N 112.63W
01/22/2010 M3.4 INCH ONEIDA ID TRAINED SPOTTER
SNOW DEPTH IS 16 INCHES, BLOWING AND DRIFTING SNOW, SNOW
AND ICE COVERED ROADS, VISIBILITY LESS THAN 1/4 MILE
0845 AM SNOW 5 S TABER 43.25N 112.63W
01/22/2010 E2.0 INCH BINGHAM ID TRAINED SPOTTER
&&
CHATTINGSLocal storm report, Jan 22, 9:30 AM MST, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
930 AM MST FRI JAN 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 AM HEAVY SNOW CRATERS OF MOON 43.42N 113.53W
01/22/2010 E10.0 INCH BUTTE ID CO-OP OBSERVER
SNOWFALL THIS MORNING - CURRENTLY SNOWING 2-3 INCHES PER
HOUR
0910 AM SNOW HAILEY 43.51N 114.30W
01/22/2010 M7.0 INCH BLAINE ID DEPT OF HIGHWAYS
&&
CHATTINGSLocal storm report, Jan 22, 11:40 AM MST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
1140 AM MST FRI JAN 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 AM SNOW 1 SSE ARCO 43.63N 113.30W
01/22/2010 M5.0 INCH BUTTE ID TRAINED SPOTTER
&&
CHATTINGSAvalanche, Big and Little Wood River Region
- When
- January 22, 2:20 PM MST to 2:50 PM MST
- Where
- Big and Little Wood River Region forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
An avalanche near the bottom of Fire Trail on Seattle Ridge on Bald Mountain killed a back country skier. The avalanche occurred at approximately 2:30 pm on January 22nd. The man was pronounced dead at 3:31 pm at the Wood River Medical Center due to suffocation.
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in California, January 22, 20101 death · $42,000 · 3 events
- Tornadoes and Damaging Winds in Florida, January 22, 20102 injured · $2.0 million · EF0 · 5 events
- Winter Storm in Minnesota, January 22 to 25, 201024 events
- Winter Storm in South Dakota, January 22 to 23, 201022 events
- Winter Storm in North Dakota, January 22 to 23, 201018 events
- Blizzard and Winter Storm in Montana, January 22 to 25, 201013 events
- Ice Storm and Winter Storm in Minnesota, January 22 to 25, 201012 events
- Winter Storm in Montana, January 22 to 25, 201010 events
- Heavy Snow in Arizona, January 22 to 23, 20107 events
- High Wind in New Mexico, January 22, 201053 kt wind · 4 events
- Wildfire and High Wind in Texas, January 22, 201053 kt wind · 4 events
- Flood and Heavy Snow in New Mexico, January 22 to 23, 20103 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 210848.